I am currently on 5 mg prednisone, doctor wants me to decrease by 1 mg at a time so 4 then 3 then 2 then 1 gradually. Could you advise me on how long i should be on 4 mg then subtracting 1 mg at a time? I just went down to 4 mg 3 days ago and my hands are hurting already but not swelling. He suggested I not go more than 2 days with this then go back up to 5 or whatever I was on. Please help me if you can.
I absolutely agree about taking your doctor's advice. Whenever I've had to do a slow taper such as you're talking about, my doctor had me stay on the lowered dose for a week before lowering it again. So I would stay at 4 for a week, then go to 3 for a week, so on.....
If you're finding that you're having more symptoms after lowering the dosage, definitely contact your doctor - it's quite possible you will have to increase your dose again, at least for a while before trying to taper down again.
Best of luck - I know it's not fun being on prednisone (I've been on it a LOT and many times at extremely high doses) - and the tapering can be some of the worst of it. Your body needs to readjust to start having your adrenals work on their own again and sometimes it takes a long time for them to start doing that, especially if you've either been on the prednisone for an extended period or even if you've only been on it a short time but at a high dose.
Definitely follow your doctor's advice, but don't be surprised if you find you need to taper off at a slower pace. Some people must taper off .5 or even .25 mg at a time. It might take a bit of trial and error to find the rate that works best for you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.